Alert archive / North Carolina / Tornado Warnings in 2007

Tornado Warning 15, NWS Newport/Morehead City, NC

October 25, 2007Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Oct 25, 2007, 6:15 PM EDT for Duplin County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2007, 6:15 PM EDT (22:15 UTC)
Expired
Oct 25, 2007, 6:45 PM EDT
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 6:25 PM EDTFUNNEL CLOUDRose Hill, NCHIGHWAY PATROL REPORTED FUNNEL CLOUD ON I-40 NEAR THE ROSE HILL EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS52 KMHX 252215
TORMHX
NCC061-252245-
/O.NEW.KMHX.TO.W.0015.071025T2215Z-071025T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
615 PM EDT THU OCT 25 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF WALLACE...

* UNTIL 645 PM EDT

* AT 610 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  NEAR  ROSE HILL...OR ABOUT 7 MILES NORTH OF WALLACE...MOVING NORTH 
  AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  KENANSVILLE BY 645 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3506 7792 3488 7771 3472 7801 3486 7814
TIME...MOT...LOC 2215Z 202DEG 8KT 3485 7801

$$

8
1 follow-up statement
000
WWUS52 KMHX 252226
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
625 PM EDT THU OCT 25 2007

NCC061-252245-
/O.CON.KMHX.TO.W.0015.000000T0000Z-071025T2245Z/
DUPLIN NC-
625 PM EDT THU OCT 25 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR DUPLIN
COUNTY...

AT 619 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
NEAR ROSE HILL. DOPPLER RADAR ALSO INDICATED A POSSIBLE TORNADO 
LOCATED NEAR ROSE HILL...OR ABOUT 9 MILES NORTH OF WALLACE...MOVING 
NORTH AT 5 MPH.

THE TORNADO WILL BE NEAR...
  MAGNOLIA BY 630 PM EDT...
  KENANSVILLE BY 645 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3506 7792 3488 7771 3472 7801 3486 7814
TIME...MOT...LOC 2225Z 202DEG 8KT 3487 7800

$$

8

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 25, 2:57 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 25, 2:57 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
257 PM EDT THU OCT 25 2007

.SYNOPSIS...
A COLD FRONT LYING ACROSS MOST OF THE CWA WILL LINGER
OVERNIGHT...AND THEN MOVE OUT AS AN AREA OF LOW PRES MOVES N FRI.
RAIN WILL CONTINUE THROUGH THE SAT NIGHT WHEN A COLD FRONT WILL
MOVE THROUGH AND HIGH PRES BUILDS IN BEHIND IT.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FRONT IS CURRENTLY DIVIDING THE REGION WITH SE FLOW OVER THE
OBX AND NE WINDS INLAND. THE UNSTABLE AIR OVER THE COASTAL REGIONS
IS ALLOWING CONVECTION WITH MODERATE TO HEAVY RAIN. INLAND THE
OVERRUNNING WILL PICK UP AND BRING MORE RAIN TO THE COASTAL PLAINS
OVERNIGHT. CANT RULE OUT A STRAY ELEVATED TSRA INLAND...BUT TO
INITIALIZE FCST WILL START WITH STRATIFORM. ELSEWHERE WILL
CONTINUE TO CATEGORICAL POPS WITH TSRA. CONVECTION OFFSHORE IS
STARTING TO GET MORE ENHANCED BASED ON IR SAT...SO EXPECT PERIODS
OF MODERATE TO HEAVY RAIN OVERNIGHT...BEST CHANCES ALONG THE
COASTAL SECTIONS. PW>2 SO IF TRAINING OCCURS COULD SEE SOME
NUISANCE FLOODING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
HPC IS SHOWING AROUND 3 OF MUCH NEEDED RAIN AREA WIDE THROUGH
SAT NT. A LOW TO THE SW WILL MOVE N TONIGHT AND INTO FRI...PUSHING
THE FRONT ACROSS THE AREA BACK N. THIS WILL ALLOW CONVECTION BACK
INTO INLAND LOCATIONS WITH BEST CHANCES OF RAIN SHIFTING BACK TO
THE COASTAL PLAINS FRI. THE RAIN CHANCES WILL BEGIN TO WEAKEN WITH
THE BEST SUPPORT TO THE N THROUGH SAT AFTERNOON...WITH ALL RAIN CLEARING
OUT SAT NT AS A COLD FRONT MOVES THROUGH.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
COOL HIGH PRES WILL BUILD IN BEHIND THE FRONT...RETURNING TEMPS TO
NORMAL WITH HIGHS AROUND 70 AND LOWS IN THE UPPER 40S. THE FRONT
COULD POTENTIALLY REMAIN CAUGHT NEAR THE COAST THROUGH MID NEXT
WEEK WITH A SCHC RAIN POSSIBLE. HOWEVER...WITH DROPPING TD AND NE
FLOW DONT SEE ANYTHING SIGNIFICANT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VERY MOIST LOW LVLS EXPECTED TONIGHT INTO FRI WITH DECENT CVRG OF
SHRA FROM TIME TO TIME. WENT WITH MAINLY MVFR INTO THE EVENING
THEN LOWERED TO IFR OR WORSE AS CLOUDS LOWER AND VSBYS DECREASE IN
FOG OR PRECIP.

OUTLOOK...CONDITIONS WILL REMAIN IN MVFR OR OCNL IFR RANGE
INTO SAT WITH CONT THREAT OF RAIN IN VERY MOIST ATMS. FRONT WILL
CROSS LATER SAT WITH VFR BECOMING PREDOMINATE SUN INTO EARLY NEXT
WEEK AS HIGH PRES BUILD S INTO THE AREA.

&&

.MARINE...
WITH FRONT NEAR CST WINDS HAVE DECREASED OVER THE CSTL WTRS THIS
AFTN. SE SWELLS CONT AND WILL LIKELY SEE SOME 6 FT SEAS ESPCLY 20
MILES OUT OVERNIGHT. S/SE WINDS INCREASE INTO THE 15 TO 20 KT
RANGE FRI AND FRI NIGHT AHEAD OF THE FRONT WITH HIGH
OFFSHORE...THIS WILL TEND TO KEEP SEAS CLOSE TO SCA LVLS INTO
SAT...HOWEVER WILL BE MARGINAL ESPCLY NRN AND SRN WTRS. STRNG HIGH
BUILDS IN SUN THROUGH NEXT WEEK WITH GUSTY N/NE WINDS AND SEAS
BUILDING TO 6 TO 9 FT. IF ANY WAVES DEVELOP ON OFFSHORE FRONT
EARLY NEXT WEEK COULD BE CLOSE TO GALES WITH 10 FT OR GREATER
SEAS...BUT HAVE PLENTY OF TIME TO ADJUST IF NEEDED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR AMZ150-152-154-
     156-158.

&&

SYNOPSIS...SJ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Oct 25, 5:27 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
527 AM EDT THU OCT 25 2007

NCZ095-098-103-104-260930-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
527 AM EDT THU OCT 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ029-044>047-079>081-090>094-260930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
527 AM EDT THU OCT 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 25, 4:11 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
411 PM EDT THU OCT 25 2007

NCZ090-252045-
DUPLIN-
411 PM EDT THU OCT 25 2007

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 445 PM EDT...

AT 410 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTHEASTERN
SAMPSON COUNTY...OR ABOUT 16 MILES WEST OF WALLACE...MOVING NORTHEAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROSE HILL AND
MAGNOLIA AROUND 430 PM.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY
RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

ADDITIONAL SHOWERS LOCATED ACROSS THE COUNTY WILL IMPACT AREAS FROM
KENANSVILLE TO PINK HILL. THESE SHOWERS WILL PRODUCE MODERATE TO
HEAVY RAINFALL THROUGH 445 PM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

21

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 12:40 PM EDTSpecial Marine WarningMHX50 min
Oct 25, 4:23 PM EDTSpecial Marine WarningMHX52 min
Oct 25, 6:06 PM EDTAreal Flood AdvisoryMHXDuplin114 min
Oct 25, 6:59 PM EDTSpecial Marine WarningMHX61 min
Oct 25, 7:03 PM EDTAreal Flood WarningMHXDuplin3 hr

Nearby

Tornado Warnings in North Carolina, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.